Januvia Side Effects

In clinical trials of Januvia, side effects that were among the most commonly reported with the drug included upper respiratory tract infections, headaches, and diarrhea. When side effects do occur with Januvia, they tend to be minor. However, there are more serious side effects of Januvia that you should report to your healthcare provider, including symptoms of high or low blood sugar (such as increased hunger) and signs of an allergic reaction (such as unexplained swelling).

Januvia Side Effects: An Introduction

As with any medicine, there are possible side effects with Januvia® (sitagliptin). However, not everyone who takes Januvia will experience side effects. In fact, most people tolerate Januvia well. When Januvia side effects do occur, in most cases they are minor and either require no treatment or can easily be treated by you or your healthcare provider.
 
(This article covers many, but not all, of the possible side effects with Januvia. Your healthcare provider can discuss a more complete list of Januvia side effects with you.)
 

Common Januvia Side Effects

Januvia has been studied thoroughly in clinical trials in which the reported side effects from a group of people taking the drug are documented and compared to another group not taking the medicine. In these studies, the most common side effects of Januvia included:
 
  • Upper respiratory tract infections (such as the common cold) -- reported in up to 15.5 percent of people
  • Sore throat and runny or stuffy nose -- reported in up to 11 percent of people
  • Headaches -- reported in up to 5.9 percent of people
  • Swelling (water retention) in the legs, feet, or hands -- up to 8.3 percent 
  • Diarrhea -- reported in up to 3 percent of people
  • Abdominal pain (or stomach pain) -- reported in up to 2.3 percent of people
  • Nausea -- reported in up to 1.4 percent of people.
     
It is important to note that several of the studies evaluated Januvia plus other diabetes medications. Therefore, the reported percentages may be a little deceiving, since the side effects may be caused, at least partially, by the other medications.
 
The percentage of people who experienced low blood sugar while taking Januvia (1.2 percent) was similar to people who were not taking Januvia (0.9 percent). Taking Januvia with other diabetes medications, especially other medications with a high likelihood to cause low blood sugar, however, increases this risk.
  
(For more about Januvia and high and low blood sugar, see Januvia and Blood Sugar.)
 
7 Signs of High Blood Sugar

Januvia Medicine

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.